Alert archive / South Carolina / Special Marine Warnings in 2021
Special Marine Warning 13, NWS Charleston, SC
NWS Charleston, SC issued this special marine warning at Mar 18, 2021, 5:33 PM EDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2021, 5:33 PM EDT (21:33 UTC)
- Expired
- Mar 18, 2021, 5:57 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 34.0 mph
The radar
The Wilmington radar (KLTX), 138 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
220
WHUS52 KCHS 182133
SMWCHS
AMZ350-182215-
/O.NEW.KCHS.MA.W.0013.210318T2133Z-210318T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Charleston SC
533 PM EDT Thu Mar 18 2021
The National Weather Service in Charleston has issued a
* Special Marine Warning for...
Coastal waters from South Santee River to Edisto Beach SC out 20
nm...
* Until 615 PM EDT.
* At 532 PM EDT, a severe thunderstorm capable of producing
waterspouts was located over Bulls Bay, moving east at 45 knots.
HAZARD...Waterspouts, wind gusts 35 knots or greater, and small
hail.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
* Locations impacted include...
Hector Reef... Cape Romain Reef...
Bulls Bay... South Santee River Entrance...
Bull Breakers...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 3313 7928 3310 7925 3297 7896 3286 7959
3298 7963 3305 7958 3307 7950 3303 7946
3303 7940 3305 7938 3310 7937
TIME...MOT...LOC 2132Z 251DEG 45KT 3298 7951
WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...>34KTS
$$1 follow-up statement
368
FZUS72 KCHS 182157
MWSCHS
Marine Weather Statement
National Weather Service Charleston SC
557 PM EDT Thu Mar 18 2021
AMZ350-182207-
/O.CAN.KCHS.MA.W.0013.000000T0000Z-210318T2215Z/
557 PM EDT Thu Mar 18 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
Coastal waters from South Santee River to Edisto Beach SC out 20
nm...
The thunderstorm has weakened and no longer poses a significant
threat to boaters.
LAT...LON 3313 7928 3310 7925 3297 7896 3286 7959
3298 7963 3305 7958 3307 7950 3303 7946
3303 7940 3305 7938 3310 7937
TIME...MOT...LOC 2156Z 251DEG 45KT 3308 7916
$$What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special marine warning went out at Mar 18, 3:50 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Mar 18, 3:50 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
350 PM EDT Thu Mar 18 2021
.SYNOPSIS...
A strong cold front will push offshore tonight, followed by a
reinforcing cold front Friday evening. High pressure will then
build in from the north and prevail through the middle of next
week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Strongest storms, sub-severe at the moment, will continue to
slowly push off to the northeast near the coast with rain
mostly ending over land early this evening as drier air spreads
in from the west despite some continued upper forcing. Still a
small risk of a severe storm with damaging winds and/or a brief
tornado but chances are dwindling pretty quickly from west to
east. We have already cancelled the Tornado Watch for far
western zones and expect to continue to be able to do so as the
main batch of rain ends. The cold front will push offshore
overnight with winds shifting west but staying a bit elevated.
Lows will generally range from the upper 40s inland to the
lower 50s at the beaches.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Friday: A mid-level trough will help drop a reinforcing cold front
from the north through the forecast area Friday evening. With a
relatively dry environment already in place, Friday should remain
rain-free. Sunny skies early in the day will help ramp up morning
temperatures rather quickly before cloud coverage builds by late
afternoon. Still, high temperatures will be cooler; generally
peaking in the mid to upper 60s. High pressure will build in the
wake of the front Friday night and CAA will drop low temps into the
upper 30s to low 40s. Elevated winds will preclude any frost
concerns.
Saturday and Sunday: Mid level troughing will persist over the
Southeast through the weekend. At the surface, strong high pressure
will build in from the north. Models show a coastal trough
developing offshore southeast Georgia and possibly forming into a
closed low. This pattern will bring a risk of showers to the area,
especially Saturday night into Sunday. Coastal locations are placed
in an area of high-end chance POPs, whereas inland areas should
remain relatively rain-free. A tight pressure gradient will result
in gusty north to northeast winds each day. Expect plenty of clouds
with temperatures much cooler than seasonal norms. Highs in the mid
50s Saturday will gain a few degrees for Sunday. Lows Saturday night
will reach the low to mid 40s.
Lake Winds: Gusty northeast winds are expected to develop behind a
secondary cold front Friday night into Saturday. A Lake Wind
Advisory could be needed, which could persist through much of the
weekend.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
High pressure will continue to extend south into the region early
next week. There are some model differences as we move towards the
middle of the week, though it appears high pressure will remain the
dominant feature. Aloft, mid level troughing near the East Coast
will give way to ridging moving in from the west. Fairly quiet
weather is expected with no significant rain chances in the
forecast. Temperatures will warm through the period.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
High confidence in at least MVFR restrictions at KCHS/KSAV
until about 21Z at KSAV and 22Z at KCHS. Wind gusts in excess
of 35 kt and temporary IFR or lower conditions will be possible
with these storms, but even outside of these storms wind gusts
in excess of 20 kt are likely much of the period.
Extended Aviation Outlook: There is a low chance for flight
restrictions in ceilings Friday night into the weekend. Gusty winds
are also expected through Sunday.
&&
.MARINE...
Tonight: Southerly winds will shift westerly around midnight as
a cold front pushes through. Small Craft Advisories remain in
effect for all areas through the night, except possibly
Charleston Harbor where conditions could stay just below
Advisory levels. Otherwise, mariners should be on alert for some
strong storms through early evening with waterspouts possible.
Friday through Tuesday: Elevated marine conditions are expected
through the period. Conditions will briefly improve on Friday,
before deteriorating again late Friday night behind a secondary cold
front. A brief lull in the conditions will allow for Small Craft
Advisories to drop off Friday morning for all marine zones except
the Charleston County nearshore waters which continues through the
entire period. By Saturday evening, all marine zones could see gusts
up to 35 kt with seas ranging 6 to 12 ft. The worst conditions are
expected over the outer Georgia waters from 20 to 60 nm. Gale
Watches or Warnings could eventually be needed.
Rip Currents/High Surf: A moderate rip current risk will remain
in place for all beaches through Friday. An enhanced risk for
rip currents is expected this weekend into early next week due
to strong north to northeast winds. In addition, elevated seas
could result in 5+ foot breakers at the beaches. A High Surf
Advisory could be needed.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for AMZ330.
Small Craft Advisory until 11 AM EDT Friday for AMZ352-354-374.
Small Craft Advisory until 8 PM EDT Tuesday for AMZ350.
&&
NEAR TERM...RJB
SHORT TERM...BRM
LONG TERM...
AVIATION...BRM/RJB
MARINE...BRM/RJBHazardous weather outlook, Mar 18, 4:33 PM EDT, 1 hour before
Hazardous Weather Outlook National Weather Service Charleston SC 433 PM EDT Thu Mar 18 2021 SCZ045-052-192045- Inland Berkeley-Tidal Berkeley- 433 PM EDT Thu Mar 18 2021 ...TORNADO WATCH 40 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. AMZ330-192045- Charleston Harbor- 433 PM EDT Thu Mar 18 2021 ...TORNADO WATCH 40 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. AMZ350-352-354-192045- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- 433 PM EDT Thu Mar 18 2021 ...TORNADO WATCH 40 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Gales: Frequent gusts to gale force are possible Friday night through the weekend. Gale Watches and Warnings could be needed. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. AMZ374-192045- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 433 PM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Gales: Frequent gusts to gale force are possible Friday night through the weekend. Gale Watches and Warnings could be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-SCZ048-049-051-192045- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Coastal Jasper- 433 PM EDT Thu Mar 18 2021 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. Coastal Hazards: An enhanced risk for rip currents is expected over the weekend into early next week. In addition, breaking wave heights of 5 feet or greater are possible this weekend. High Surf Advisories could be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ050-192045- Charleston- 433 PM EDT Thu Mar 18 2021 ...TORNADO WATCH 40 IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Moderate Risk for Rip Currents. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. Coastal Hazards: An enhanced risk for rip currents is expected over the weekend into early next week. In addition, breaking wave heights of 5 feet or greater are possible this weekend. High Surf Advisories could be needed. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>044-047-192045- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper- 433 PM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Mar 18, 3:48 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
348 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM FUNNEL CLOUD 1 NNW FLEMINGTON 31.88N 81.57W
03/18/2021 LIBERTY GA OTHER FEDERAL
WRIGHT ARMY AIRFIELD REPORTED A FUNNEL CLOUD PASSED
OVER THE FIELD AT 235 PM.
&&
EVENT NUMBER CHS2100064
JRLLocal storm report, Mar 18, 4:10 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
410 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM NON-TSTM WND GST 2 ESE CHARLESTON 32.77N 79.91W
03/18/2021 M41 MPH AMZ330 SC MESONET
&&
EVENT NUMBER CHS2100065
CHSLocal storm report, Mar 18, 4:53 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
453 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM MARINE TSTM WIND 4 ESE CHARLESTON 32.75N 79.87W
03/18/2021 M52 MPH AMZ330 SC MESONET
&&
EVENT NUMBER CHS2100066
CHSLocal storm report, Mar 18, 5:06 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
506 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HEAVY RAIN 2 W MOUNT PLEASANT 32.79N 79.89W
03/18/2021 U0.00 INCH CHARLESTON SC LAW ENFORCEMENT
THE RIGHT LANE ON WEST COLEMAN BLVD AT GARLAND ROAD IS
CLOSED DUE TO WATER ON THE ROAD.
&&
EVENT NUMBER CHS2100067
CHSLocal storm report, Mar 18, 5:28 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
528 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HEAVY RAIN 6 ENE SULLIVANS ISLAND 32.78N 79.74W
03/18/2021 U0.00 INCH AMZ350 SC LAW ENFORCEMENT
MULTIPLE STREETS ACROSS DOWNTOWN CHARLESTON WERE CLOSED
DUE TO FLOODING, INCLUDING THE CANNON PARK AREA AND
PORTIONS OF EAST BAY STREET.
&&
EVENT NUMBER CHS2100068
CHSLocal storm report, Mar 18, 5:32 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
532 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HEAVY RAIN 4 ENE MOUNT PLEASANT 32.81N 79.80W
03/18/2021 M2.00 INCH CHARLESTON SC SOCIAL MEDIA
SOCIAL MEDIA PICTURE SHOWS NEARLY 2 INCHES IN A RAIN
GAUGE. RAINFALL OCCURRED IN ONE HOUR.
&&
EVENT NUMBER CHS2100069
CHSThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 6:11 AM EDT | Marine Dense Fog Advisory | CHS | 4 hr | |
| Mar 18, 2:55 PM EDT | Tornado Warning | CHS | Jasper | 21 min |
| Mar 18, 4:08 PM EDT | Areal Flood Advisory | CHS | Charleston | 52 min |
| Mar 18, 4:36 PM EDT | Special Marine Warning | CHS | 54 min | |
| Mar 18, 5:30 PM EDT | Special Marine Warning | CHS | 60 min | |
| Mar 18, 6:26 PM EDT | Special Marine Warning | CHS | 64 min | |
| Mar 18, 1:47 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Liberty, Long, Tattnall | 43 min |
Nearby
Special Marine Warnings in South Carolina, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.